Vol. 304, No. 1, 2020

Download this article
Download this article For screen
For printing
Recent Issues
Vol. 311: 1
Vol. 310: 1  2
Vol. 309: 1  2
Vol. 308: 1  2
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Online Archive
The Journal
Editorial Board
Submission Guidelines
Submission Form
Policies for Authors
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
Other MSP Journals
Zelevinsky operations for multisegments and a partial order on partitions

Peter Schneider and Ernst-Wilhelm Zink

Vol. 304 (2020), No. 1, 181–207

The motivation for this article comes from the representation theory of general linear groups GLn(F), where F is a p-adic local field. In a natural way it leads to a partial order on the set of partitions of n 1. By way of an example we showed in Schneider and Zink (2016) that this partial order is strictly contained in the well known dominance order. Our aim in the present paper is to describe it explicitly in terms of partitions alone, without any reference to representations. It is not too complicated to see that our partial order contains the refinement partial order. Our key result is that the additional relations are generated by the following “basic” relations: Two partitions P = (1,,s) and P = (1,,s) satisfy PP if there exist permutations σ and π of (1,,s) such that i and π(i) have the same parity and σ(i) = (i + π(i))2 for all i = 1,,s. The input from representation theory, coming from the work of Zelevinsky (1980), consists of certain operations on the set of so called multisegments. We prove our result by a careful analysis of the commutation relations between these “Zelevinsky operations.”

partitions, Zelevinsky operators, partial order, representations of $p$-adic groups
Mathematical Subject Classification 2010
Primary: 05A18, 06A07, 22E50
Received: 7 November 2018
Revised: 26 June 2019
Accepted: 30 June 2019
Published: 18 January 2020
Peter Schneider
Mathematisches Institut
Westfälische Wilhelms-Universität Münster
Ernst-Wilhelm Zink
Institut für Mathematik
Humboldt Universität zu Berlin